0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Brugada Syndrome in a Patient Treated With Lithium
CHRISTOPH LASKE; SURJO R. SOEKADAR; ROMAN LASZLO; CHRISTIAN PLEWNIA
Am J Psychiatry 2007;164:1440-1441. doi:10.1176/appi.ajp.2007.07020226

To The Editor: Sudden cardiac death associated with psychopharmacological treatment is an important concern (1). The causality is poorly understood and most likely multifactorial. However, the electrical conduction system of the heart may be especially implicated. Causes of life threatening ventricular arrhythmias in the absence of structural heart disease include long QT syndrome, with Torsades de pointes, and Brugada syndrome. Both syndromes are ion channel diseases, are influenced by various pharmacological agents, and involve an accentuation of transmural dispersion of repolarization. In Brugada syndrome, transmural dispersion of repolarization is accentuated as a result of a preferential abbreviation of the right ventricular epicardial action potential, whereas in long QT syndrome, accentuation of transmural dispersion of repolarization is secondary to a preferential prolongation of the action potential of M cells (a subpopulation of cells in the ventricular myocardium). Brugada syndrome is characterized by syncopes and sudden cardiac death because of polymorphic ventricular tachyarrhythmia. In approximately 20% of cases, Brugada syndrome is caused by mutations in the SCN5A gene on chromosome 3p21-23, encoding the alpha-subunit of the cardiac sodium channel (2). The point prevalence of the Brugada syndrome electrocardiogram (ECG) pattern in the healthy population has been estimated at 1–5 per 10,000 individuals worldwide (3). However, it is difficult to specify the true prevalence of this often underdiagnosed disease because the ECG is dynamic and often concealed. The characteristic ECG pattern shows a QRS morphology similar to right bundle branch block, with ST-segment elevation in leads V1–V3. Similar to long QT syndrome, some Brugada syndrome patients display a QT prolongation in their ECG, but this is usually limited to the right precordial leads V1–V3.

A 42-year-old man with schizoaffective disorder experienced a syncopal episode. He had been receiving lithium for 8 years and had a history of recurrent syncopes during this period. His ECG showed typical signs of Brugada syndrome (Figure 1), with ST-segment elevation in the precordial leads V1–V3. Serum level of lithium was within therapeutic range (0.75 mmol/l), but lithium was discontinued after the diagnosis of Brugada syndrome. Three weeks after lithium withdrawal, the patient developed a manic episode and was admitted to our hospital. His physical examination was normal. A family history concerning psychiatric disorders or cardiac events was negative. Treatment with olanzapine (30 mg/day) resulted in a complete remission of the symptoms after 4 weeks. ECG showed a resolution of ST abnormalities. Programmed electrical stimulation from the right ventricular outflow tract induced only nonsustained ventricular tachycardia. However, a provocation test with ajmaline demonstrated ST-segment elevations typical for Brugada syndrome. Therefore, an automatic defibrillator was implanted to prevent future syncopes and sudden cardiac death.

This case indicates that lithium, and possibly other mood stabilizers that block sodium channels (e.g., carbamazepine, oxcarbazepine, valproate, lamotrigine), may increase the risk of syncope and sudden cardiac death by triggering Brugada syndrome (4, 5). It is known that other psychopharmacological substances, such as tricyclic antidepressants (e.g., amitriptyline, desipramine), phenothiazines (e.g., perphenazine), clozapine, and selective serotonin reuptake inhibitors (e.g., fluoxetine), also interfere with sodium-channel activity. Hence, these substances may also increase the risk of symptomatic Brugada syndrome.

In conclusion, awareness of typical signs of Brugada syndrome in psychiatric patients treated with psychotropic drugs seems to be of importance and may prevent severe cardiologic complications. This underlines the significance of ECG in these patients. Considering the high number of patients treated with mood stabilizers and the fact that Brugada syndrome is frequently not apparent or diagnosed, further work on the influence of psychopharmacological medication on Brugada syndrome would be of great value to enhance the safety of psychiatric drug treatment.

1.Straus SM, Bleumink GS, Dieleman JP, van der Lei J, ‘t Jong GW, Kingma JH, Sturkenboom MC, Stricker BH: Antipsychotics and the risk of sudden cardiac death. Arch Intern Med 2004; 164:1293–1297
 
2.Brugada P, Brugada J: Right bundle branch block, persistent ST segment elevation and sudden cardiac death: a distinct clinical and electrocardiographic syndrome: a multicenter report. J Am Coll Cardiol 1992; 15:1391–1396
 
3.Hermida JS, Lemoine JL, Aoun FB, Jarry G, Rey JL, Quiret JC: Prevalence of the Brugada syndrome in an apparently healthy population. Am J Cardiol 2000; 86:91–94
 
4.Brugada R, Brugada J, Antzelevitch C, Kirsch GE, Potenza D, Towbin JA, Brugada P: Sodium channel blockers identify risk for sudden death in patients with ST-segment elevation and right bundle branch block but structurally normal hearts. Circulation 2000; 101:510–515
 
5.Darbar D, Yang T, Churchwell K, Wilde AA, Roden DM. Unmasking of Brugada syndrome by lithium. Circulation 2005; 112:1527–1531
 
+

References

+The authors report no competing interests.

+This letter (doi: 10.1176/appi.ajp.2007.07020226) was accepted for publication in April 2007.

 
Figure 1. Patient’s ECG Abnormalities

+Reprints are not available; however, Letters to the Editor can be downloaded at http://ajp.psychiatryonline.org.

+

References

1.Straus SM, Bleumink GS, Dieleman JP, van der Lei J, ‘t Jong GW, Kingma JH, Sturkenboom MC, Stricker BH: Antipsychotics and the risk of sudden cardiac death. Arch Intern Med 2004; 164:1293–1297
 
2.Brugada P, Brugada J: Right bundle branch block, persistent ST segment elevation and sudden cardiac death: a distinct clinical and electrocardiographic syndrome: a multicenter report. J Am Coll Cardiol 1992; 15:1391–1396
 
3.Hermida JS, Lemoine JL, Aoun FB, Jarry G, Rey JL, Quiret JC: Prevalence of the Brugada syndrome in an apparently healthy population. Am J Cardiol 2000; 86:91–94
 
4.Brugada R, Brugada J, Antzelevitch C, Kirsch GE, Potenza D, Towbin JA, Brugada P: Sodium channel blockers identify risk for sudden death in patients with ST-segment elevation and right bundle branch block but structurally normal hearts. Circulation 2000; 101:510–515
 
5.Darbar D, Yang T, Churchwell K, Wilde AA, Roden DM. Unmasking of Brugada syndrome by lithium. Circulation 2005; 112:1527–1531
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles